Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 1996, 3:29 PM CDT for Haskell County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1996, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 3, 1996, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:40 PM CDT | Hail 0.88 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 032029 SVRDDC KSC081-032115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT MON JUN 3 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...HASKELL COUNTY AT 326 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 7 MILES NORTH NORTHWEST OF SUBLETTE MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... SUBLETTE BY 330 PM CDT TICE BY 350 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. & STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:29 AM CDT, 12 hours earlier.
Area forecast discussion, Jun 3, 3:29 AM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 AM CDT MON JUN 3 1996 MAIN FCST THIS AM IS PRECIP CHANCES MONDAY NIGHT INTO TUESDAY MORNING OVER CWA. CURRENTLY...SAT IMAGERY SHOWING ACCAS MOVING INTO CWA FROM NW. EXPECT THIS NOT TO PRODUCE ANY PRECIP OVER AREA THIS AM UNLIKE YESTERDAY MORNING. THEREFORE HAVEN/T INCLUDED ANY IN TODAY/S GROUP. MODELS SEEM TO BE PRODUCING SIMILAR SOLNS TO UPCOMING WX ALTHO AS USUAL MINOR DIFFERENCES DO EXIST. HAVE USED BITS AND PIECES FROM EACH. REAL WEATHER TO BEGIN OVER CWA AFTER MIDNIGHT AS UVV/S ASSOC WITH UPSTEAM S/W BEGIN TO MOVE OVER AREA. LOW-LEVEL MOISTURE NOT TOO IMPRESSIVE...HOWEVER...WITH THIS PESKY NW FLOW...MID 50/S DEWPTS HAVE BEEN ALL IT TAKES TO GET SOME TRW TO FIRE. THINK ACTION TO BEGIN OVER NW PORTIONS OF CWA SHORTLY AFTER MIDNIGHT AND SPREAD EAST AND SOUTHEAST. EXTENT OF TRW INTO EXTREME SW KS IS HARD TO GET A FEEL FOR RIGHT NOW. THESE TRW COULD POTENTIALLY BE SVR. NTRANS/GARP SUGGESTING HIGH INSTABILITY WITH MODERATE TO HIGH HELICITIES. CERTAINLY THE POTENTIAL WILL EXIST FOR SUPERCELLS PRODUCING LARGE HAIL...POSSIBLY MORE PER SPC DISC. TEMP GUIDANCE IS IN THE BALLPARK...WON/T ARGUE WITH IdT. THX TO TOP,GLD,ICT FOR COORD. DDC 081/055 083/060 085 -33 GCK 082/054 084/059 086 -21 EHA 085/055 085/060 087 -2- LBL 084/055 084/060 087 -2- HYS 078/056 080/061 083 -33 P28 084/059 085/063 086 -33 SEARCY
In the hours before
Special weather statement, Jun 3, 11:11 AM CDT, 4 hours 18 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUN 3 1996 A NEARLY STATIONARY FRONT OVER THE TEXAS PANHANDLE INTO SOUTHEAST COLORADO WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. VERY UNSTABLE CONDITIONS EXIST ALONG THE FRONT AND THUNDERSTORMS HAVE ALREADY BEEN OCCURRING OVER THE TEXAS PANHANDLE AND ARE DEVELOPING FURTHER NORTH INTO SOUTHEAST COLORADO. SOME OF THESE STORMS HAVE HAD A HISTORY OF SEVERE WEATHER. THUNDERSTORMS COULD DEVELOP OVER THE SOUTHWEST CORNER OF SOUTHWEST KANSAS IN THE VICINITY OF ELKHART DURING THE AFTERNOON HOURS. SPOTTER ACTIVATION MAY BE NEEDED IN THIS AREA. GE,RARD
Special weather statement, Jun 3, 3:11 PM CDT, 18 minutes before
KSZ075-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT MON JUN 3 1996 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM FOR EASTERN GRANT COUNTY... AT 310 PM 4DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME NORTHEASTERN GRANT COUNTY OVER OPEN COUNTRY. THIS STORM SHOULD MOVE OUT OF GRANT COUNTY BY 315 PM. STOUT/MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:07 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 53 min |
| Jun 3, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Jun 3, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 31 min |
| Jun 3, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 33 min |
| Jun 3, 2:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 47 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 3, 3:21 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 49 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 34 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Harper | 34 min |
| Jun 3, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Jun 3, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| Jun 3, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jun 3, 5:44 PM CDT | Tornado Warning | DDC | Stanton | 31 min |
| Jun 3, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.